Alert archive / Kentucky / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 43, NWS Wilmington, OH

March 20, 2017Boone County, Campbell County, Kenton County, Kentucky; Hamilton County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Mar 20, 2017, 6:09 PM EDT for Boone County, Campbell County, Kenton County, Kentucky; Hamilton County, Ohio. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 20, 2017, 6:09 PM EDT (22:09 UTC)
Expired
Mar 20, 2017, 6:45 PM EDT
In force
36 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Boone County, KY, Campbell County, KY, Kenton County, KY, Hamilton County, OH

The radar

The Cincinnati radar (KILN), 77 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.2 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1809 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

207 
WUUS51 KILN 202209
SVRILN
KYC015-037-117-OHC061-202245-
/O.NEW.KILN.SV.W.0043.170320T2209Z-170320T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wilmington OH
609 PM EDT MON MAR 20 2017

The National Weather Service in Wilmington has issued a

* Severe Thunderstorm Warning for...
  Northern Kenton County in northern Kentucky...
  Northern Campbell County in northern Kentucky...
  Northern Boone County in northern Kentucky...
  Hamilton County in southwestern Ohio...

* Until 645 PM EDT.

* At 609 PM EDT, a severe thunderstorm was located over Blue Jay,
  moving southeast at 50 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Cincinnati, Covington, Independence, Norwood, Erlanger, Fort
  Thomas, Newport, Reading, Harrison, North College Hill, Madeira,
  Edgewood, Wyoming, Cheviot, Fort Mitchell, Villa Hills, Highland
  Heights, Taylor Mill, Mount Healthy and Bellevue.

This includes the following Interstates...
 I-71 in Ohio between mile markers 0 and 12.
 I-74 in Ohio between mile markers 1 and 19.
 I-75 in Kentucky between mile markers 185 and 191.
 I-75 in Ohio between mile markers 0 and 11.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3928 8482 3931 8479 3930 8473 3918 8430
      3893 8446 3919 8482
TIME...MOT...LOC 2209Z 300DEG 44KT 3924 8475 

HAIL...1.00IN
WIND...<50MPH
 
$$

Haines
4 follow-up statements
770 
WWUS51 KILN 202218
SVSILN

Severe Weather Statement
National Weather Service Wilmington OH
618 PM EDT MON MAR 20 2017

KYC015-202228-
/O.CAN.KILN.SV.W.0043.000000T0000Z-170320T2245Z/
Boone KY-
618 PM EDT MON MAR 20 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN BOONE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3928 8468 3918 8430 3895 8445 3907 8461
      3907 8462 3908 8463 3912 8471 3914 8472
      3915 8475 3917 8478
TIME...MOT...LOC 2218Z 300DEG 44KT 3918 8463 

$$

KYC037-117-OHC061-202245-
/O.CON.KILN.SV.W.0043.000000T0000Z-170320T2245Z/
Kenton KY-Campbell KY-Hamilton OH-
618 PM EDT MON MAR 20 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR NORTHERN KENTON...NORTHERN CAMPBELL AND CENTRAL HAMILTON
COUNTIES...

At 618 PM EDT, a severe thunderstorm was located over Monfort
Heights, moving southeast at 50 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Cincinnati, Covington, Norwood, Fort Thomas, Newport, Reading, North
College Hill, Madeira, Edgewood, Wyoming, Cheviot, Fort Mitchell,
Villa Hills, Highland Heights, Taylor Mill, Mount Healthy, Bellevue,
Deer Park, Fort Wright and Dayton.

This includes the following Interstates...
 I-71 in Ohio between mile markers 0 and 12.
 I-74 in Ohio between mile markers 7 and 19.
 I-75 in Kentucky between mile markers 187 and 191.
 I-75 in Ohio between mile markers 0 and 11.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3928 8468 3918 8430 3895 8445 3907 8461
      3907 8462 3908 8463 3912 8471 3914 8472
      3915 8475 3917 8478
TIME...MOT...LOC 2218Z 300DEG 44KT 3918 8463 

HAIL...1.00IN
WIND...<50MPH
 
$$

Haines
320 
WWUS51 KILN 202227
SVSILN

Severe Weather Statement
National Weather Service Wilmington OH
627 PM EDT MON MAR 20 2017

KYC037-117-OHC061-202245-
/O.CON.KILN.SV.W.0043.000000T0000Z-170320T2245Z/
Kenton KY-Campbell KY-Hamilton OH-
627 PM EDT MON MAR 20 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR NORTHERN KENTON...NORTHERN CAMPBELL AND CENTRAL HAMILTON
COUNTIES...

At 627 PM EDT, a severe thunderstorm was located over University of
Cincinnati, moving southeast at 50 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Cincinnati, Covington, Norwood, Fort Thomas, Newport, North College
Hill, Madeira, Edgewood, Cheviot, Fort Mitchell, Villa Hills,
Highland Heights, Taylor Mill, Bellevue, Fort Wright, Dayton, Ludlow,
Southgate, Crescent Springs and Crestview Hills.

This includes the following Interstates...
 I-71 in Ohio between mile markers 0 and 11.
 I-74 in Ohio between mile markers 15 and 19.
 I-75 in Kentucky between mile markers 187 and 191.
 I-75 in Ohio between mile markers 0 and 10.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3922 8456 3918 8430 3895 8445 3913 8469
TIME...MOT...LOC 2227Z 300DEG 44KT 3912 8450 

HAIL...1.00IN
WIND...<50MPH
 
$$

Haines
298 
WWUS51 KILN 202236
SVSILN

Severe Weather Statement
National Weather Service Wilmington OH
636 PM EDT MON MAR 20 2017

KYC037-117-OHC061-202245-
/O.CON.KILN.SV.W.0043.000000T0000Z-170320T2245Z/
Kenton KY-Campbell KY-Hamilton OH-
636 PM EDT MON MAR 20 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR NORTHERN KENTON...NORTHERN CAMPBELL AND SOUTHEASTERN HAMILTON
COUNTIES...

At 635 PM EDT, a severe thunderstorm was located over Salem Heights,
moving southeast at 50 mph.

HAZARD...Quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Cincinnati, Covington, Norwood, Fort Thomas, Newport, Madeira,
Edgewood, Fort Mitchell, Villa Hills, Highland Heights, Taylor Mill,
Bellevue, Fort Wright, Dayton, Ludlow, Southgate, Crescent Springs,
Crestview Hills, Park Hills and Lakeside Park.

This includes the following Interstates...
 I-71 in Ohio between mile markers 0 and 10.
 I-75 in Kentucky between mile markers 187 and 191.
 I-75 in Ohio between mile markers 0 and 2.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.

&&

LAT...LON 3918 8445 3918 8430 3895 8445 3907 8461
TIME...MOT...LOC 2235Z 300DEG 44KT 3907 8439 

HAIL...1.00IN
WIND...<50MPH
 
$$

Haines
539 
WWUS51 KILN 202245
SVSILN

Severe Weather Statement
National Weather Service Wilmington OH
645 PM EDT MON MAR 20 2017

KYC037-117-OHC061-202255-
/O.EXP.KILN.SV.W.0043.000000T0000Z-170320T2245Z/
Kenton KY-Campbell KY-Hamilton OH-
645 PM EDT MON MAR 20 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN KENTON...NORTHERN
CAMPBELL AND SOUTHEASTERN HAMILTON COUNTIES HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.

Please report previous wind damage or hail to the National Weather
Service by going to our website at weather.gov/iln and submitting
your report via social media.

LAT...LON 3918 8445 3918 8430 3895 8445 3907 8461
TIME...MOT...LOC 2245Z 300DEG 44KT 3902 8428 

$$

Haines

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 4:06 PM EDT, 2 hours 3 minutes earlier.

Area forecast discussion, Mar 20, 4:06 PM EDT, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
Issued by National Weather Service Jackson KY
406 PM EDT Mon Mar 20 2017

.SYNOPSIS...
A thunderstorm complex that has developed over northern IL has
shifted southeast along a warm front anchored along a line from
central IL into southern IN and into northern KY. This will pass
through southern OH this evening and into tonight. Showers and
some isolated thunderstorms will be possible through this
evening.

&&

.NEAR TERM /UNTIL 5 PM THIS AFTERNOON/...
An area of showers and thunderstorms associated with a
thunderstorm complex is passing through southwestern OH at this
time. While, cloud tops are still quite cool with this activity,
surface temps over ILN area are still very cool and will expect
this complex to weaken heading into the evening. A few instances
of heavy rainfall and some isolated thunder is still possible.

&&

.SHORT TERM /5 PM THIS AFTERNOON THROUGH TUESDAY NIGHT/...
The mentioned area of showers and thunderstorms associated with
a complex will pass through the area this evening and should
exit by 06z tonight. A few patchy instances of fog will be
possible as a very saturated region will create some low
ceilings and fog. Low pressure along the central MS Valley will
press east but looks to stay south of the area as it passes
along northern Kentucky. This will keep much of the precip
associated with the low to the south and any rainfall chance
will be along the OH River and into northern KY Tuesday evening.

Heading into Tuesday night, with low pressure passing to the
east, cold temperatures will filter in behind the area with lows
in the mid to upper 20s for lows into Wednesday morning.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
High pressure at the surface and aloft will generally provide
dry weather to end the work week with temperatures jumping from
around 40 on Wednesday into the 60s by Friday. A warm front
lifting through the region Thursday night and Friday morning may
generate a few showers, especially over our northern counties.

A vertically stacked low pressure system will then ride
northeastward up the Ohio River Valley over the weekend. Models
are fairly consistent now indicating that the ILN forecast area
remains in the warm sector through much of the day Saturday
before a cold front passes Saturday night. Painted a picture of
increasing PoPs from west to east beginning late Friday night
and peaking Saturday evening, with a few thunderstorms possible
Saturday afternoon and evening. Lesser rain chances will linger
Sunday and even into Monday as the parent upper low fills and
meanders northeastward slowly across the region. Temperatures
only cool slightly behind our weekend system with forecast highs
dropping from the 60s to near 70 on Saturday down into the
upper 50s to low 60s on Sunday.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
Much of the shower and thunderstorm activity has moved out of
the forecast area. This also has left some IFR and below cigs
hanging around some of the terminals. Will expect some VFR
conditions moving in this afternoon for a couple hours as cigs
lift and visibilities increase. By 22z at most terminals, the
development of the next complex of showers and thunderstorms
will move through the area. This will slowly bring down cigs and
visibility after 00z and will likely keep below IFR cigs and
IFR visibility in mist hanging around through the morning
hours.

OUTLOOK...MVFR/IFR ceilings and MVFR visibilities expected Tuesday
morning. MVFR ceilings and visibility's possible Thursday and Friday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...DJS
NEAR TERM...DJS
SHORT TERM...DJS
LONG TERM...ABE
AVIATION...DJS
Hazardous weather outlook, Mar 20, 3:16 PM EDT, 2 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
316 PM EDT Mon Mar 20 2017

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-211200-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
316 PM EDT Mon Mar 20 2017

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...This Afternoon and Tonight.

Occasional thunderstorms will be possible into this evening. Some of
the storms will be capable of producing small hail and locally heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Mar 20, 5:06 PM EDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Wilmington OH
506 PM EDT MON MAR 20 2017

INZ058-066-202145-
Fayette IN-Franklin IN-
506 PM EDT MON MAR 20 2017

...A STRONG THUNDERSTORM WILL AFFECT WESTERN FRANKLIN AND SOUTHERN
FAYETTE COUNTIES UNTIL 545 PM EDT...

At 505 PM EDT, radar indicated a strong thunderstorm over Rushville,
moving southeast at 40 mph.

STORM HAZARDS INCLUDE...
Penny size hail...
Frequent cloud-to-ground lightning...
Very heavy rain...

Locations impacted include...
Batesville, Brookville, Oldenburg, Glenwood, Lake Santee, Blooming
Grove, Columbia, Metamora, Laurel, Andersonville, Mounds State
Recreation Area, Hamburg, Alpine, Nulltown, Peppertown, Everton and
Buena Vista.

Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3955 8503 3953 8504 3952 8497 3951 8493
      3931 8512 3931 8521 3936 8530 3964 8530
TIME...MOT...LOC 2105Z 302DEG 34KT 3961 8549

Haines
Special weather statement, Mar 20, 5:42 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service Wilmington OH
542 PM EDT MON MAR 20 2017

INZ066-074-OHZ070-202215-
Franklin IN-Dearborn IN-Butler OH-
542 PM EDT MON MAR 20 2017

...A STRONG THUNDERSTORM WILL AFFECT EASTERN FRANKLIN...NORTHEASTERN
DEARBORN AND WEST CENTRAL BUTLER COUNTIES UNTIL 615 PM EDT...

At 542 PM EDT, radar indicated a strong thunderstorm near Brookville,
moving southeast at 40 mph.

STORM HAZARDS INCLUDE...
Pea size hail...

Locations impacted include...
Brookville, Bright, Logan, Reily, St. Leon, Scipio, West Harrison,
Cedar Grove, Mount Carmel, Mounds State Recreation Area, Okeana,
Dover, Interstate 74 at US Route 52, Rockdale, Sharptown, St.
Charles, New Trenton, Lawrenceville and Saint Peter.

This includes the following Interstates...
 I-74 in Indiana between mile markers 159 and 171.
 I-74 in Ohio near mile marker 0.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3952 8503 3946 8468 3931 8479 3930 8482
      3926 8482 3916 8490 3930 8507 3931 8507
      3931 8509 3937 8519
TIME...MOT...LOC 2142Z 300DEG 35KT 3940 8506

Haines
Special weather statement, Mar 20, 6:00 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Wilmington OH
600 PM EDT MON MAR 20 2017

INZ074-KYZ091>093-OHZ070-077-202230-
Dearborn IN-Boone KY-Kenton KY-Campbell KY-Hamilton OH-Butler OH-
600 PM EDT MON MAR 20 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN DEARBORN...NORTHERN
KENTON...NORTHERN CAMPBELL...NORTHERN BOONE...HAMILTON AND
SOUTHWESTERN BUTLER COUNTIES UNTIL 630 PM EDT...

At 559 PM EDT, radar indicated a strong thunderstorm near Harrison,
moving southeast at 50 mph.

STORM HAZARDS INCLUDE...
Pea size hail...

Locations impacted include...
Cincinnati, Fairfield, Covington, Norwood, Forest Park, Erlanger,
Fort Thomas, Newport, Sharonville, Blue Ash, Springdale, Reading,
Montgomery, Harrison, North College Hill, Edgewood, Wyoming, Cheviot,
Fort Mitchell and Villa Hills.

This includes the following Interstates...
 I-71 in Ohio between mile markers 0 and 9.
 I-74 in Indiana between mile markers 169 and 171.
 I-74 in Ohio between mile markers 0 and 19.
 I-75 in Kentucky between mile markers 184 and 191.
 I-75 in Ohio between mile markers 0 and 15.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3931 8485 3931 8482 3934 8482 3938 8479
      3925 8436 3897 8454 3923 8491
TIME...MOT...LOC 2159Z 300DEG 44KT 3930 8485

Haines

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 8:16 AM EDTSpecial Weather StatementILNBoone, Bracken, Campbell, Carroll, Gallatin, Grant and 2 more44 min
Mar 20, 9:02 AM EDTSpecial Weather StatementILNBoone, Bracken, Campbell, Carroll, Gallatin, Grant and 5 more43 min
Mar 20, 6:31 PM EDTAreal Flood AdvisoryILNCampbell, Kenton3 hr
Mar 20, 6:44 PM EDTSpecial Weather StatementILNCampbell31 min
Mar 20, 7:02 PM EDTSpecial Weather StatementILNBracken, Mason28 min
Mar 20, 7:24 PM EDTSpecial Weather StatementILNBracken, Lewis, Mason36 min
Mar 20, 7:50 AM EDTSpecial Weather StatementILNButler, Preble40 min
Mar 20, 4:31 PM EDTAreal Flood AdvisoryILNDarke, Miami, Montgomery, Preble3 hr
Mar 20, 4:49 PM EDTAreal Flood AdvisoryILNClark, Greene, Miami, Montgomery3 hr
Mar 20, 4:56 PM EDTAreal Flood AdvisoryILNButler, Greene, Montgomery, Preble, Warren3 hr
Mar 20, 6:00 PM EDTSpecial Weather StatementILNHamilton30 min
Mar 20, 6:29 PM EDTSpecial Weather StatementILNHamilton16 min
Mar 20, 6:46 PM EDTSpecial Weather StatementILNHamilton14 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2017Severe Thunderstorm Warnings in Ohio, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.